Alert archive / Washington / Special Weather Statements in 2021

Special Weather Statement, NWS Seattle, WA

March 19, 2021

NWS Seattle, WA issued this special weather statement at Mar 19, 2021, 7:21 AM PDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2021, 7:21 AM PDT (14:21 UTC)
Expired
Mar 19, 2021, 7:45 AM PDT
In force
24 min
Issued by
NWS Seattle, WA

The radar

The Langley Hill radar (KLGX), 77 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 2.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

780 
WWUS86 KSEW 191421
SPSSEW

Special Weather Statement
National Weather Service Seattle WA
721 AM PDT Fri Mar 19 2021
 
WAZ516-191445-
North Coast-
721 AM PDT Fri Mar 19 2021

...SPECIAL WEATHER STATEMENT...

At 721 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Queets, moving north at 40 mph.

This storm may produce a brief tornado.

This storm will remain over mainly rural areas of west central
Jefferson County.

LAT...LON 4784 12453 4788 12431 4764 12428 4762 12438
      4774 12443 4777 12446 4777 12448 4782 12449
      4783 12454
TIME...MOT...LOC 1421Z 180DEG 33KT 4770 12441 

$$

Kovacik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this special weather statement went out at Mar 19, 3:12 AM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 19, 3:12 AM PDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
312 AM PDT Fri Mar 19 2021

.SYNOPSIS...Unsettled weather will persist over much of the next
week. An upper level low will approach the area today, bringing with
it abundant showers and isolated thunderstorms through this evening.
Showers and a convergence zone are expected on Saturday, with the
next front moving into the area on Sunday. Conditions will begin to
gradually dry out some late Monday and Tuesday, with yet another
front set to bring more rain to the area on Wednesday.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...An area of closed low
pressure continues to churn just offshore the WA and OR Coasts early
this morning, per latest water vapor imagery. Outside of this
feature, the synoptic pattern can be characterized by broad scale
cyclonic flow over much of the NE Pacific, with ridging downstream
over the Rockies and Great Plains and troughing over the SE & Mid
Atlantic region. At the surface, low pressure remains essentially
located right below the upper level parent closed low just offshore
the PNW Coast. A frontal boundary is noted in close proximity to
this area of low pressure, meanwhile, a weak frontal boundary that
moved through W WA yesterday currently resides over far E WA, while
broad high pressure lies over the Great Plains and through the Great
Lakes as low pressure resides over E NC.

The focus back over in the PNW today will be the nearly stacked low
pressure system just offshore the WA Coast. Earlier this past
evening, a subtle shortwave trough ejected northward right along the
eastern periphery of broader area of closed low pressure. This aided
in enough PVA to reinvigorate some convection over the offshore
waters and Coast. Some lightning strikes were noted well offshore
and provided an environment characterized by 0-1km helicity of 200
m2/s2 and 0-1km shear of at least 30kts, a few cells showed signs of
broad rotation. The threat for some lightning and perhaps a brief
waterspout will continue over the next few hours as helicity values
remain favorable despite decreasing deeper layer shear. As we
progress towards daybreak and the morning commute, widespread
moderate to locally heavy rain will encompass the large majority of
the Olympic Peninsula and perhaps even into portions of Puget Sound
and the I-5 corridor.

Through the day today, the threat for thunderstorms will continue as
the closed upper level low and associated surface features inch
towards the local area. Accompanying the upper level low will be
continued height falls, albeit somewhat meager, and colder mid level
temperatures. Colder mid level air is expected to provide enough
destabilization per steepening of lapse rates in the mid levels to
contribute to enough CAPE for isolated thunderstorms. The best
chance for a thunderstorm will be over Puget Sound, through the SW
interior, and back towards the Coast and over the offshore
waters. The main threats will be lightning and small hail.

Moving into the overnight period, the persistent closed low offshore
will dampen into an open wave trough and finally begin to move
inland across the area. Continued PVA will likely allow shower
activity to persist into Saturday morning. The threat for isolated
lightning will continue given cold mid level air. By late Saturday
morning, the open wave trough axis will push east of the area and
shower activity should finally begin to decrease gradually through
the afternoon. The exception to this will be a PSCZ that is expected
to develop Saturday afternoon and evening as strong west winds push
down the Strait of Juan de Fuca. Rain chances in this zone currently
appear highest over northern Kitsap/Island/Snohomish/northern King
Co.

A ridge of high pressure will attempt to build into the area
Saturday night into Sunday. The ridge looks rather dirty, with lots
of cloud cover moisture being advected into the area overtop of it
along with increasing diffluence aloft out ahead of the next storm
system over the Gulf of Alaska. Snow levels will also take a tumble
Saturday night, down towards 1000ft by early Sunday morning. The
next frontal system, associated with the closed low over the Gulf of
Alaska, will be enroute to the area Sunday morning. Rain will spread
across the area from north to south through the day. It currently
appears snow levels will recover back up to 2000ft as the bulk of
the precip moves in. This system will bring decent snow to the
Cascades, including the Passes. The current forecast call for
between 7-12 inches of new snow at Stevens and Snoqualmie Passes by
daybreak Monday.

Kovacik

.LONG TERM /MONDAY THROUGH THURSDAY/...The beginning of the long
term forecast period will feature the departure of Sunday's frontal
system and associated shortwave parent trough. Conditions look to
remain unsettled Monday with showers continuing for much of the day.
Another ridge of high pressure will be attempting to build into the
area from off the Pacific, but just like Saturday night's ridge,
there will be plenty of moisture accompanying it.
It currently appears a warm front will also be approaching the area
in the lower levels as we move into Tuesday. There shouldn't be much
in the way of additional precipitation on Tuesday and most of the
moisture along the warm front will remain north up in BC.
The cold frontal portion of the system will approach the area
Tuesday night into Wednesday, with more rain expected to spread
across the area from north to south on Wednesday. Unsettled
conditions are then expected to persist in Thursday.

Kovacik

&&

.AVIATION...A broad upper level trough offshore will maintain
southwesterly flow aloft today. The system offshore will continue
to bring periods of scattered showers to Western Washington
terminals throughout the day. The air mass is moist and becoming
increasingly unstable, so thunderstorms will remain possible at
times throughout the day. Most favorable locations for thunderstorms
remain along the coast and for terminals along the Southwest
Interior, however cannot rule out a rumble of thunder for
terminals along the Sound later this morning and through the
afternoon hours. Conditions at area terminals are primarily VFR to
MVFR across the region early this morning and should continue to
trend so throughout most of the day-with MVFR ceilings and
visibilities most likely in heavier showers. Southerly surface
winds primarily 7-12 kts early this morning will increase late
this morning to 10-18 kts. Gusts to 25-30 kts will be possible at
times, mainly for terminals near the coast (KHQM) and across
portions of the Northern Sound (KPAE, KBLI). Elsewhere, gusty
winds will accompany any heavier showers or thunderstorms passing
near the vicinity of the terminals.

KSEA...Periods of showers to continue throughout the day. S winds
7-12 kts to continue through early this morning, increasing to
10-15 kts by late morning and persisting through the afternoon and
early evening. Winds to become gusty at times, especially in the
vicinity of any heavier showers. VFR conditions to continue,
though cigs and vis likely to drop to MVFR in any heavier
precipitation. 14

&&

.MARINE...Winds have started to increase across the coastal waters
early this morning as a surface low just to the northwest of the
offshore waters slowly starts to make its way southeastward
towards Western Washington. Gales are expected for the coastal
waters and across northern portions of the inland waters today,
with advisory level winds expected elsewhere. The surface low
will weaken over the coastal waters and shift inland Saturday as
high pressure starts to build its way back across the coastal
waters, likely yielding a westerly push and additional headlines
for the Central and Eastern Strait in its wake. The next frontal
system will then arrive in the region on Sunday, with additional
headlines likely for the area waters.

Seas will build across the coastal waters this morning as a larger
swell train arrives in the region-with seas of 14-17 feet expected
in the nearshore waters and 18-21 feet expected further offshore.
Seas will remain elevated above 10 feet through Saturday afternoon,
before gradually subsiding Saturday night. 14

&&

.HYDROLOGY...No river flooding over the next 7 days. Periods of
moderate to locally heavy rainfall is likely over the Olympic
Mountains through Saturday morning, with rainfall amounts of between
1.5-2.5 inches possible. This may allow for a few rivers to rise,
especially the Skokomish River, but remain well below flood stage.

Kovacik

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Gale Warning until 7 PM PDT this evening for Coastal Waters From
     Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
     From Cape Flattery To James Island Out 10 Nm-Coastal Waters
     From James Island To Point Grenville 10 To 60 Nm-Coastal
     Waters From James Island To Point Grenville Out 10 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater 10
     To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm.

     Small Craft Advisory until 5 AM PDT Saturday for Grays Harbor
     Bar-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 3 PM this afternoon to 2 AM PDT
     Saturday for East Entrance U.S. Waters Strait Of Juan De
     Fuca-Northern Inland Waters Including The San Juan Islands.

     Gale Warning until 3 PM PDT this afternoon for East Entrance
     U.S. Waters Strait Of Juan De Fuca-Northern Inland Waters
     Including The San Juan Islands.

     Small Craft Advisory until 11 PM PDT this evening for Central
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 7 PM PDT this evening for Admiralty
     Inlet-Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

In the hours before

Special weather statement, Mar 19, 4:53 AM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Seattle WA
453 AM PDT Fri Mar 19 2021

WAZ513-516-517-191215-
Olympics-Central Coast-North Coast-
453 AM PDT Fri Mar 19 2021

...SPECIAL WEATHER STATEMENT...

At 451 AM PDT, Doppler radar was tracking a strong thunderstorm over
Queets, moving north at 35 mph.

This storm could produce a weak tornado.

Locations impacted include... Forks and Queets.

LAT...LON 4798 12437 4789 12397 4748 12430 4749 12435
      4765 12439 4770 12442
TIME...MOT...LOC 1151Z 197DEG 33KT 4754 12435

14
Special weather statement, Mar 19, 5:56 AM PDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Seattle WA
556 AM PDT Fri Mar 19 2021

WAZ517-191330-
Central Coast-
556 AM PDT Fri Mar 19 2021

...SPECIAL WEATHER STATEMENT...

At 555 AM PDT, Doppler radar was tracking a strong thunderstorm near
Ocean Shores, or near Westport, moving north at 35 mph.

This storm may produce a brief tornado.

Locations impacted include...
Ocean Shores, Oyehut-Hogans Corner and Ocean City Beach.

LAT...LON 4702 12416 4715 12411 4714 12381 4698 12399
      4698 12402 4697 12405 4694 12412 4700 12400
      4703 12403 4704 12406 4704 12413 4702 12415
      4694 12413 4696 12417
TIME...MOT...LOC 1255Z 200DEG 29KT 4699 12408

Kovacik
Special weather statement, Mar 19, 7:21 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Seattle WA
721 AM PDT Fri Mar 19 2021

WAZ516-191445-
North Coast-
721 AM PDT Fri Mar 19 2021

...SPECIAL WEATHER STATEMENT...

At 721 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Queets, moving north at 40 mph.

This storm may produce a brief tornado.

This storm will remain over mainly rural areas of west central
Jefferson County.

LAT...LON 4784 12453 4788 12431 4764 12428 4762 12438
      4774 12443 4777 12446 4777 12448 4782 12449
      4783 12454
TIME...MOT...LOC 1421Z 180DEG 33KT 4770 12441

Kovacik

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:15 AM PDTSmall Craft AdvisorySEW3 days
Mar 19, 4:53 AM PDTSpecial Weather StatementSEWClallam22 min
Mar 19, 5:02 AM PDTTornado WarningSEWJefferson13 min
Mar 19, 5:56 AM PDTSpecial Weather StatementSEWGrays Harbor34 min
Mar 19, 6:53 AM PDTSpecial Marine WarningSEW37 min
Mar 19, 7:03 AM PDTSpecial Marine WarningSEW27 min
Mar 19, 7:27 AM PDTSpecial Marine WarningSEW18 min
Mar 19, 7:45 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 7:53 AM PDTTornado WarningSEWClallam, Jefferson22 min
Mar 19, 8:12 AM PDTSpecial Weather StatementSEWClallam18 min
Mar 19, 8:13 AM PDTTornado WarningSEWGrays Harbor, Jefferson17 min
Mar 19, 8:38 AM PDTGale WatchSEW6 hr
Mar 19, 8:42 AM PDTSpecial Marine WarningSEW33 min
Mar 19, 9:15 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 9:45 AM PDTSpecial Marine WarningSEW30 min
Mar 19, 10:15 AM PDTSpecial Marine WarningSEW60 min
Mar 19, 1:08 PM PDTSpecial Marine WarningSEW37 min
Mar 19, 2:12 PM PDTSpecial Marine WarningSEW48 min
Mar 19, 2:39 PM PDTGale WarningSEW33 hr
Mar 19, 2:55 PM PDTSpecial Marine WarningSEW65 min
Mar 19, 3:18 PM PDTSpecial Marine WarningSEW27 min
Mar 19, 3:41 PM PDTSpecial Marine WarningSEW25 min

Nearby

Special Weather Statements in Washington, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.